The development of a skin rash after treatment with cetuximab is associated with better outcomes for patients with non-small-cell lung cancer (NSCLC). Patients who developed an acne-like rash within the first 3 weeks of treatment with chemotherapy plus cetuximab lived significantly longer, experienced better progression free survival (PFS), and had a higher response rate, according to an Article published in The Lancet Oncology. These findings suggest that an early skin rash could be a means of identifying patients most likely to respond to cetuximab treatment and who would gain the greatest survival benefit.
Previous studies have reported links between the occurrence and severity of an acne-like rash and the efficacy of epidermal growth factor receptor (EGFR)-targeting drugs, including cetuximab, in patients with colorectal and pancreatic cancer.
In 2009, the First-Line Erbitux in Lung Cancer (FLEX) randomised trial reported that adding cetuximab to standard chemotherapy as a first-line treatment improved survival in patients with advanced NSCLC. Of the 548 patients in the chemotherapy plus cetuximab treated group, 70% developed an acne-like rash.
In this study, Ulrich Gatzemeier from Hospital Grosshansdorf in Germany and colleagues did a subgroup analysis of patients from the FLEX study to assess whether the development of an acne-like rash in the first 3 weeks of treatment (first-cycle rash) correlated with clinical outcome.
518 patients in the chemotherapy plus cetuximab group (290 with a first-cycle rash) and 540 in the chemotherapy alone group were alive on day 21, and were included in the analysis.
Findings showed that the presence of a rash was associated with better overall survival (15.0 months vs 8.8 months), PFS (5.4 months vs 4.3 months), and a higher response rate (44.8% vs 32.0%).
The significant overall survival benefit was noted in all NSCLC histological subgroups assessed including adenocarcinoma and squamous-cell carcinoma.
The authors say: "The results of our study suggest the existence of a mechanism linking the anticancer activity of cetuximab in patients with advanced NSCLC and the early incidence of acne-like rash...An alternative explanation is that cetuximab induces rash in an unrecognised subpopulation of patients with good prognosis."
They conclude: "Further prospectively designed clinical trials will be needed to verify this finding and assess it fully in the context of possible clinical application."
In a Comment, Francesco Perrone from the Istituto Nazionale Tumori, Naples, Italy, says: "The only way to verify the hypothesis that skin rash predicts the benefit of cetuximab is a randomised trial that compares interruption versus continuation of cetuximab in patients with skin rash after 3 weeks of treatment with cetuximab and chemotherapy."
He adds that these findings: "Must be validated prospectively before we consider the introduction of cetuximab into clinical practice for the treatment of patients with advanced NSCLC."
Source: Lancet Oncology
The World Cancer Declaration recognises that to make major reductions in premature deaths, innovative education and training opportunities for healthcare workers in all disciplines of cancer control need to improve significantly.
ecancer plays a critical part in improving access to education for medical professionals.
Every day we help doctors, nurses, patients and their advocates to further their knowledge and improve the quality of care. Please make a donation to support our ongoing work.
Thank you for your support.